Publish in this journal
Journal Information
Vol. 9. Issue 6.
Pages 379-380 (November - December 2013)
Visits
...
Vol. 9. Issue 6.
Pages 379-380 (November - December 2013)
Images in Clinical Rheumatology
Full text access
Fever and Exanthema in a Young Patient: Drug Reaction With Eosinophilia and Systemic Symptoms due to Allopurinol
Fiebre y exantema en un paciente joven: reacción a medicamentos con eosinofilia y síntomas sistémicos al alopurinol al alopurinol
Visits
...
Francisco Gallo Puelles
Corresponding author
, Alejandro Muñoz Jiménez, M. Luisa Velloso Feijoó, Mario Leon Garcia, Sergio Rodriguez Montero, José Luis Marenco de la Fuente
UGC de Reumatología, Hospital de Valme, Sevilla, Spain
Article information
Full Text
Download PDF
Statistics
Figures (2)
Full Text
Clinical Presentation

The patient is a 25-year-old male with Down's syndrome who was hospitalized for 10 days due to a macular popular rash on the thorax, abdomen and extremities, with fever, abdominal pain and nausea. The patient had a history of celiac disease and hypothyroidism that were under control and had used allopurinol 20 days earlier. Upon examination the patient had a macular and popular rash on the neck, thorax, abdomen and extremities, as well as hand and feet edema (Figs. 1 and 2). The patient had no synovitis or other findings.

Fig. 1.

Rash and edema on the extremities.

(0.12MB).
Fig. 2.

Diffuse rash of the thorax and neck.

(0.17MB).
Diagnosis and Progression

Laboratory: leukocytosis 15800 (990 eosinophils), aspartate-transaminase 138, alanine-aminotransferase 300. Renal function, immunology tests and serology for exanthematic diseases were normal. An abdominal ultrasound showed mild liver and spleen enlargement. Chest and abdomen x rays were normal. A punch biopsy of the skin lesion showed evidence of a spongiotic reaction to drugs. The patient had used allopurinol 20 days earlier, complying with two major criteria (skin rash and liver affection) and 3 minor criteria (leukocytosis, fever, eosinophilia) of those proposed by Zinger and Wallace for allopurinol hypersensitivity. Treatment with IV liquids, steroids and antihistamines was started (allopurinol had been suspended a week prior), with excellent clinical progression, remission of fever and the rash and a normalization of liver enzymes.

Discussion

Drug related eosinophilia and systemic symptoms (DRESS), in this case allopurinol, is a type IV late hypersensitivity reaction that presents in approximately 2% of patients after 2–4 weeks of treatment.

This is the favored term to refer to currently describe a drug reaction. Although most generally have a favorable outcome, mortality may reach 25%, fundamentally due to liver or renal damage or severe sepsis.

Older patients, with renal failure, using thiazides and Asians seem to have a greater predisposition to developing DRESS.

Our case was a young male patient with Down's syndrome with a diffuse rash and fever, initially leading us to the diagnosis of measles. The fact that he had received treatment with allopurinol due to a prior asymptomatic hyperuricemia made it possible to suspect the drug related origin of his disease.

Ethical ResponsibilitiesProtection of persons and animals

The authors declare that no experiments on humans or animals were performed for this study.

Data confidentiality

The authors state that they have followed their work center protocols regarding the publication of patient data and that all included patients in the study were sufficiently informed and gave their informed consent in writing in order to participate in the study.

Right to privacy and informed consent

The authors state that informed consent was obtained from patients and/or subjects referred to in the article. The corresponding author is in possession of this document.

Conflict of Interest

The authors declare no conflict of interest.

Further reading
[1]
P.D. Ghislain, J.C. Roujeau.
Treatment of severe drug reactions: Stevens Johnson syndrome, toxic epidermal necrolysis and hypersensivity syndrome.
Dermatol Online J, 8 (2002), pp. 5
[2]
A.J. Pérez Pimiento, E. Calvo Manuel, C. Lozano Tonkín, D. Espinós Pérez.
Síndrome de hipersensibilidad retardada a fármacos.
Rev Clin Esp, 202 (2002), pp. 339-346
[3]
S. Tas, T. Simonar.
Management of drug rash with eosinophilia and systemic symptoms (DRES syndrome): an update.
Dermatology, 206 (2003), pp. 353-356
[4]
A. Markel.
Alopurinol induced DRESS syndrome.
IMAJ, 7 (2005), pp. 656-660
[5]
T. Thirumoorthy, Y. Lee, J.T.N. Ariyasinghe.
Allopurinol hypersensivity syndrome: a preventable severe cutaneous adverse.
Singapore Med J, 49 (2008), pp. 384
[6]
I. Lobo, M. Ferreira, G. Velho, M. Sanches, M. Selores.
Drug rash with eosinophilia and systemic symptoms (DRESS syndrome).
Acta Med Port, 21 (2008), pp. 367-372
[7]
R. Shalom, S. Rimbroth, D. Rozenman, A. Markel.
Allopurinol-induced recurrent DRESS syndrome: pathophysiology and treatment.
Ren Fail, 30 (2008), pp. 327-329
[8]
S.J. Um, S.K. Lee, Y.H. Kim, K.H. Kim, C.H. Son, M.S. Roh, et al.
Clinical features of drug-induced hypersensitivity syndrome in 38 patients.
J Investig Allergol Clin Immunol, 20 (2010), pp. 556-562
[9]
W.Y. Ding, C.K. Lee, S.E. Choon.
Cutaneous adverse drug reactions seen in a tertiary hospital in Johor, Malaysia.
Int J Dermatol, 49 (2010), pp. 834-841
[10]
Y.C. Chen, H.C. Chiu, C.Y. Chu.
Drug reaction with eosinophilia and systemic symptoms: a retrospective study of 60 cases.
Arch Dermatol, 146 (2010), pp. 1373-1379
[11]
A.K. Dewan, R.A. Quinonez.
Allopurinol-induced DRESS syndrome in an adolescent patient.
Pediatr Dermatol, 27 (2010), pp. 270-273
[12]
P. Cacoub, P. Musette, V. Descamps, O. Meyer, C. Speirs, L. Finzi, et al.
The DRESS syndrome: a literature review.
Am J Med, 124 (2011), pp. 588-597
[13]
M. Aihara.
Pharmacogenetics of cutaneous adverse drug reactions.
J Dermatol, 38 (2011), pp. 246-254
[14]
M. Pirmohamed.
Genetics and the potential for predictive tests in adverse drug reactions.
Chem Immunol Allergy, 97 (2012), pp. 18-31
[15]
M. Bollaert, H. Jeulin, J. Waton, I. Gastin, P. Tréchot, C. Rabaud, et al.
Six cases of spring DRESS.
Ann Dermatol Venereol, 139 (2012), pp. 15-22

Please cite this article as: Gallo Puelles F, Muñoz Jiménez A, Velloso Feijoó ML, Leon Garcia M, Rodriguez Montero S, Marenco de la Fuente JL. Fiebre y exantema en un paciente joven: reacción a medicamentos con eosinofilia y síntomas sistémicos al alopurinol al alopurinol. Reumatol Clin. 2013;9:379–380.

Copyright © 2012. Elsevier España, S.L.. All rights reserved
Idiomas
Reumatología Clínica (English Edition)

Subscribe to our newsletter

Article options
Tools
es en

¿Es usted profesional sanitario apto para prescribir o dispensar medicamentos?

Are you a health professional able to prescribe or dispense drugs?